Back to Ask the Diabetes Team Ask the Diabetes Team

From Christchurch, New Zealand:

I'm now 22 years old, and I have had type 1 diabetes since I was 12. I was put on metformin seven years ago. It was also around that time that I started experiencing hair loss on my head. Earlier this year I was also diagnosed with PCOS and was put on Diane-35, spironolactone and cyproterone acetate, but my hair loss problem hasn't stopped. Can metformin cause hair loss? I read on some sites that it could, but there are also many other sites that contradict that.


Metformin has been used to treat insulin resistance syndromes, including type 2 diabetes and Polycystic Ovary Syndrome. It is possible to have type 1 diabetes and subsequently develop an insulin resistance syndrome. Insulin resistance syndrome is associated with hyperandrogenism, hair over the face and body, irregular periods, thinning or loss of hair, and acne. The metformin has an ability to decrease the insulin resistance and subsequently treat the above symptoms. The metformin was undoubtedly used to treat the insulin resistance. The fact that it did not work is possible. I doubt it was a side effect of the metformin.


Original posting 30 Dec 2002
Posted to Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.